occurs following treatment with broad-spectrum of antibiotics such as
metronidazole, vancomycin and nitazoxanide. They destroy the naturally
occurring good bacteria in the intestine.
diarrhea and Clostridium difficile diarrhea can be treated quite effectively
with 'probiotic'-the oral form of good bacteria.
Elizabeth Videlock et
al conducted a meta-analysis of randomized, double-blinded, placebo-controlled
trials for understanding the association of probiotics in antibiotic-associated
Earlier studies have
revealed the importance of probiotics in reducing the occurrence of
antibiotic-associated diarrhea (AAD).
AAD is a separate
clinical entity from Clostridium difficile induced diarrhoea and from C.
difficile associated pseudomembranous colitis.
During the trial, the
patients were administered probiotics for the entire duration of antibiotic
treatment. Around 43 studies were carried out involving 4138 patients.
The collected data
revealed low risk for antibiotic-associated diarrhea in the
probiotic-administered group against the placebo administered group.
Probiotics should not
be purported to yield beneficial effects only, they are often associated with
some harmful effects in immune-compromised patients.
Thus, it can be said
that the preventive effects of probiotics in antibiotics-associated diarrhea is
relatively consistent in various probiotic species used, paediatric and adult
population and different antibiotic regimens.
Meta-analysis: Probiotics in Antibiotic-Associated
Diarrhoea; Videlock et al; Alimentary Pharmacology and Therapeutics 2012